Alert archive / South Dakota / Red Flag Warnings in 2016

Red Flag Warning 8, NWS Sioux Falls, SD

October 31, 2016

NWS Sioux Falls, SD issued this red flag warning at Oct 31, 2016, 3:21 AM CDT. It took effect at Oct 31, 2016, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2016, 3:21 AM CDT (08:21 UTC)
In effect from
Oct 31, 2016, 1:00 PM CDT
Expired
Oct 31, 2016, 7:00 PM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD

The text

As transmitted.

861 
WWUS83 KFSD 310821
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
321 AM CDT MON OCT 31 2016

SDZ255-311630-
/O.UPG.KFSD.FW.A.0002.161031T1800Z-161101T0000Z/
/O.NEW.KFSD.FW.W.0008.161031T1800Z-161101T0000Z/
LOWER BRULE AND LAKE ANDES VICINITY-
321 AM CDT MON OCT 31 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 255...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONE 255

* WIND...SOUTHWEST WINDS WILL BECOME WESTERLY DURING THE
  AFTERNOON. WIND SPEEDS WILL INCREASE TO 20 TO 25 MPH WITH GUSTS
  ABOVE 30 MPH.

* HUMIDITY...HUMIDITY VALUES WILL FALL TO AROUND 20 PERCENT.

* HIGHEST THREAT...THE SOUTHWEST PART OF THE ZONE SOUTHWEST OF A
  CHAMBERLAIN TO PICKSTOWN LINE...INCLUDING GREGORY.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
882 
WWUS83 KFSD 311433
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 AM CDT MON OCT 31 2016

SDZ255-312245-
/O.CON.KFSD.FW.W.0008.161031T1800Z-161101T0000Z/
LOWER BRULE AND LAKE ANDES VICINITY-
933 AM CDT MON OCT 31 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR
FIRE WEATHER ZONE 255...

* AFFECTED AREA...FIRE WEATHER ZONE 255

* WIND...SOUTHWEST WINDS WILL BECOME WESTERLY DURING THE 
  AFTERNOON. WIND SPEEDS WILL INCREASE TO 20 TO 25 MPH WITH 
  GUSTS ABOVE 30 MPH.

* HUMIDITY...HUMIDITY VALUES WILL FALL TO AROUND 20 PERCENT.

* HIGHEST THREAT...THE SOUTHWEST PART OF THE ZONE SOUTHWEST OF 
  A CHAMBERLAIN TO PICKSTOWN LINE...INCLUDING GREGORY. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
741 
WWUS83 KFSD 312350
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT MON OCT 31 2016


SDZ255-010100-
/O.EXP.KFSD.FW.W.0008.000000T0000Z-161101T0000Z/
LOWER BRULE AND LAKE ANDES VICINITY-
650 PM CDT MON OCT 31 2016

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR LOW
RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 255...

WINDS HAVE DROPPED OFF AND RELATIVE HUMIDITY VALUES ARE RISING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Oct 31, 3:12 AM CDT, 9 minutes earlier.

Area forecast discussion, Oct 31, 3:12 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
312 AM CDT Mon Oct 31 2016

.SHORT TERM...(Today and Tonight)
Issued at 310 AM CDT Mon Oct 31 2016

Short term/high resolution models appear to have a good handle on
the stratus development which is just getting into northwest Iowa.
This development is expected to accelerate strongly during the next
few favorable hours, with the strengthening low level winds and
moisture advection pretty much negating any dampening effect of the
plentiful high clouds. That is, this is not a clear light wind fog
development situation, and the frequent uncertainty about low cloud
development is pretty much absent this morning. The stratus is
expected to develop quickly north northwest over most of the area
east of the James River early this morning, then stay until being
dried out quickly by strong drying as the low level flow turns
westerly with the approach of the strong short wave tracking from
west to north of the area. Most of southeast South Dakota should
clear out during the early afternoon, but the eastern part of the
area, such as out by Windom/Jackson MN and Spencer IA, will likely
keep the low clouds to the end of the day or close to it.

Decent southerly winds, especially noticed along the Buffalo Ridge
area of southwest MN, will pick up this morning into the start of
the afternoon, but are expected to stay below wind advisory
criteria, which is 30 mph sustained or 45 mph gusts. During the
afternoon the winds will tend to veer to southwesterly and start
dropping off a bit. West of the James River, winds will shift to
westerly this afternoon and start to increase again, especially int
he area near and south of Chamberlain, though these winds also
should stay below wind advisory levels. The increasing westerly
winds will being a surge of dry air.

Sunshine should become plentiful west of the James River today,
with plentiful high clouds starting to thin out this morning, then
moving east this afternoon. Strong warming should send temperatures
up into the 70s and lower 80s. To the east, the low clouds will limit
heating, though even there the strong warming will send temperatures
up into the 60s, with lower 60s in that Windom to Jackson MN area.

Despite the diurnal timing, the strong drying will continue through
the remaining areas of southwest MN and northwest IA this evening,
and with dry air at all levels, skies will become clear to mostly
clear. Winds will go to fairly light, but the strength of the drying
should insure no fog tonight. the drier air will be mild, with low
temperatures tonight int he 40 to 45 degree range. Not too chilly a
start to the month of November.

.LONG TERM...(Tuesday through Sunday)
Issued at 310 AM CDT Mon Oct 31 2016

Fabulous fall weather will continue Tuesday into the upcoming
weekend, with quiet weather and above normal temperatures.

For Tuesday, surface high pressure drifts through the region,
bringing light surface winds. Temperatures will be cooler than
today, but with southwesterly upper flow, cold air advection will be
meager. Highs will reach the upper 50s to mid 60s. Mostly clear
skies in the morning will give way to mid/high level clouds building
northward late morning through Tuesday night. Inverted trough noses
into eastern Iowa late at night into Wednesday morning, bringing a
very low chance for some sprinkles or isolated showers near the
Storm Lake area, but a lack of moisture in the low levels will keep
this chance slim.

Thursday and Friday will see a large ridge building back over the
central US. Skies should clear later Wednesday into Wednesday night
as return flow develops and winds shift to the southwest.  Dry
weather and very mild temperatures in the mid 60s to lower 70s will
spell a pleasant few days.

The ridge axis gradually shifts to the east this weekend as an
upper level low arrives in the Four Corners on Saturday. Still some
uncertainty on the track of this feature, but but the GFS and ECMWF
open the wave and move it into the high Plains on Sunday,
introducing our next chance of precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1033 PM CDT Sun Oct 30 2016

Stratus is still on track for Monday, but the arrival time has
been pushed back a couple hours. Looks MVFR to IFR ceilings should
arrive in KSUX and KFSD after 4am. KHON looks to remain free of
low stratus at this time, but will continue to see broken mid-
level clouds.

Stratus will persist into the early afternoon hours, before
eroding or advecting eastward by mid-afternoon. Southerly winds
may gust higher than 30 mph at times in the afternoon.

&&

.FIRE WEATHER...
Issued at 310 AM CDT Mon Oct 31 2016

Models are consistent on bringing a surge on dry air on increasing
westerly winds into the western edge of area this afternoon, with
the strong drying and increasing winds especially int he area from
Chamberlain south. The high resolution models such as the ARW, NMM,
and the HRRR, naturally enough, have a sharper influx and resulting
stronger drying, with dew points dropping to close to 32 degrees
south of Chamberlain by mid afternoon. Looking at the model
soundings on BUFKIT shows the mixing potential and appears to
favor this solution. This area will also see the strongest wind
increase, and again the above models appear to handle that best with
the strongest winds. This will bring this area to red flag
conditions for a few hours, so am upgrading the fire weather watch
to a red flag warning for the afternoon hours. The eastern part of
this fire weather zone, say from Wessington Springs to Pickstown and
east, will technically fall a little short of red flag but will be
close, so there was no problem deciding in favor of the warning.

Fire danger should be markedly lower the rest of this week.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
     evening for SDZ255.

MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...Dux
FIRE WEATHER...
Hazardous weather outlook, Oct 30, 5:11 AM CDT, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 AM CDT SUN OCT 30 2016

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-071-311015-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-MOODY-
MINNEHAHA-LINCOLN SD-UNION-
511 AM CDT SUN OCT 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ038-039-053>055-059>061-065-066-069-070-311015-
BEADLE-KINGSBURY-SANBORN-MINER-LAKE-DAVISON-HANSON-MCCOOK-
HUTCHINSON-TURNER-YANKTON-CLAY SD-
511 AM CDT SUN OCT 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS AND LOW AFTERNOON HUMIDITY WILL LEAD TO VERY
HIGH FIRE DANGER ACROSS THE OUTLOOK AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ050-052-057-058-063-064-068-311015-
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME-
511 AM CDT SUN OCT 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS AND LOW AFTERNOON HUMIDITY WILL LEAD TO VERY
HIGH FIRE DANGER ACROSS THE OUTLOOK AREA ON MONDAY. A FIRE WEATHER
WATCH IS IN EFFECT FOR MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in South Dakota, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.